Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 17, NWS Midland/Odessa, TX

April 7, 2002Reagan County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 7, 2002, 1:00 PM CDT for Reagan County, Texas. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 7, 2002, 1:00 PM CDT (18:00 UTC)
Expired
Apr 7, 2002, 2:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 78 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 7, 1:05 PM CDTHail 0.75St Lawrence, TXReported by a storm spotter near the county line on Highway 33.
Apr 7, 1:05 PM CDTHail 0.75Stiles, TXReported by a storm spotter near the county line on Highway 33.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 7, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 071800
SVRMAF
TXC383-071900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1259 PM CDT SUN APR 7 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REAGAN COUNTY IN WEST TEXAS

* UNTIL 200 PM CDT

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF TEXON...OR ABOUT 7 MILES EAST
  OF RANKIN...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  BIG LAKE...NORTH REAGAN FIRE STATION...BEST...TEXON AND STILES

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL....DAMAGING 
WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER
IN A SUBSTANTIAL SHELTER.  

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3161 10178 3112 10176 3111 10129 3165 10129
          3163 10169

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 11:58 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 7, 11:58 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 AM CDT SUN APR 7 2002

UPPER LEVEL LOW OVER CENTRAL NEW MEXICO LATE THIS MORNING...AND
MOVING EAST.  SHORTWAVES SPINNING EAST/NORTHEAST AROUND
SOUTHERN PERIPHERY OF UPPER LOW.  DRYLINE EXTENDING FROM SEMINOLE
TO ANDREWS...JUST EAST OF MONAHANS AND FORT STOCKTON...THEN SOUTH
TO JUST EAST OF THE BIG BEND.  VISIBLE SATELLITE SHOWING LINE OF
CU DEVELOPING FROM NEAR VINCENT TO MIDKIFF TO JUST WEST OF
BAKERSFIELD IN AREA OF BETTER LOW LEVEL CONVERGENCE.  DRYLINE MAY
HAVE ALREADY OVERTOOK THIS CONVERGENT AREA NEAR FORT STOCKTON...
WHERE TSRA HAVE BEEN TRYING TO DEVELOP..BUT SO FAR NOT
SUCCEEDING PROBABLY DUE TO CAP.

THINK DRYLINE WILL BOW EASTWARD THROUGH THE CENTRAL PERMIAN
BASIN...LEAVING EXTREME SOUTHEAST AND NORTHEAST COUNTIES
SUSCEPTIBLE TO TSRA DEVELOPMENT BY MID AFTERNOON AS LIFT
APPROACHES FROM THE WEST ASSOCIATED WITH NEXT SHORTWAVE TROUGH.
WILL LEAVE CHANCE TSRA NORTHEAST THIS AFTERNOON AND SLIGHT TSRA
CHANCES SOUTHEAST DUE TO BETTER CAP.  ANY STORMS THAT DEVELOP
WILL PROBABLY INTENSIFY RAPIDLY...WITH BEST PROGGED CAPE
(1400 J/KG) AND LI/S (-4) EXPECTED OVER NORTHEAST COUNTIES.
TWEAKED TEMPERATURES AND WINDS MOST GROUPS.  UPDATE OUT SHORTLY.

.MAF...
TX...HIGH WIND WARNING IN EFFECT TODAY UNTIL 2200 UTC FOR THE
     GUADALUPE MOUNTAINS OF WEST TEXAS...TXZ258.
NM...HIGH WIND WARNING IN EFFECT TODAY UNTIL 2200 UTC FOR THE
     GUADALUPE MOUNTAINS OF NEW MEXICO...NMZ027.

AKL

In the hours before

Special weather statement, Apr 7, 12:47 PM CDT, 13 minutes before
TXZ047-048-052-053-063-069-070-075-082-080000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 PM CDT SUN APR 7 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 700 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON...
PECOS AND TERRELL...

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL OF 3/4 INCH OR GREATERS...
OR DAMAGING WINDS 58 MPH OR STRONGER.  VERY HEAVY RAINFALL AND DEADLY
LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.
Special weather statement, Apr 7, 12:51 PM CDT, 9 minutes before
TXZ047-048-052-053-063-069-070-075-082-080000-

SPECIAL WEATHER STATEMENT...CORRECTION FOR TORNADO WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SUN APR 7 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 700 PM CDT SUNDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...GLASSCOCK...HOWARD...MITCHELL...REAGAN...SCURRY AND UPTON...
PECOS AND TERRELL...

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:22 PM CSTSevere Thunderstorm WarningMAFReeves53 min
Apr 6, 6:45 PM CSTSevere Thunderstorm WarningMAFLoving60 min
Apr 6, 7:53 PM CSTSevere Thunderstorm WarningMAFWinkler52 min
Apr 6, 8:43 PM CSTSevere Thunderstorm WarningMAFAndrews47 min
Apr 7, 12:48 PM CDTSevere Thunderstorm WarningMAFUpton42 min
Apr 7, 12:51 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
Apr 7, 12:53 PM CDTSevere Thunderstorm WarningMAFUpton37 min
Apr 7, 1:07 PM CDTSevere Thunderstorm WarningMAFPecos23 min
Apr 7, 1:36 PM CDTSevere Thunderstorm WarningMAFPecos24 min
Apr 7, 2:47 PM CDTSevere Thunderstorm WarningMAFReagan43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.